Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Tucson, AZ

August 20, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 5:55 PM MST for Pima County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 5:55 PM MST (00:55 UTC)
Expired
Aug 20, 2018, 6:45 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS55 KTWC 210055
SVRTWC
AZC019-210145-
/O.NEW.KTWC.SV.W.0087.180821T0055Z-180821T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
555 PM MST MON AUG 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 645 PM MST.

* At 555 PM MST, a severe thunderstorm was located near East
  Sahuarita, or 15 miles northeast of Green Valley, moving west at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Littletown, Summit, Drexel-Alvernon, East
  Sahuarita, Corona De Tucson, Tucson International Airport and San
  Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 267 and 279.
 Interstate 19 between mile markers 49 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0055Z 111DEG 5KT 3201 11084 

HAIL...1.00IN
WIND...60MPH
 
$$

RH
2 follow-up statements
175 
WWUS55 KTWC 210115
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
615 PM MST MON AUG 20 2018

AZC019-210145-
/O.CON.KTWC.SV.W.0087.000000T0000Z-180821T0145Z/
Pima-
615 PM MST MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 614 PM MST, a severe thunderstorm was located near Summit, or 14
miles northeast of Green Valley, moving west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Sahuarita, Littletown, Summit, Drexel-Alvernon, East
Sahuarita, Corona De Tucson, Tucson International Airport and San
Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 267 and 279.
 Interstate 19 between mile markers 49 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0114Z 111DEG 5KT 3202 11087 

HAIL...1.00IN
WIND...60MPH
 
$$

RH
791 
WWUS55 KTWC 210144
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
644 PM MST MON AUG 20 2018

AZC019-210154-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-180821T0145Z/
Pima-
644 PM MST MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
        
The storm which prompted the warning has moved west out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3208 11071 3192 11075 3199 11104 3217 11099
TIME...MOT...LOC 0144Z 111DEG 5KT 3203 11090 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 1:44 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
144 PM MST Mon Aug 20 2018

.SYNOPSIS...High pressure overhead will shift east of our area
through Tuesday, setting up a moist southerly monsoonal flow and
increased thunderstorm chances across southeast Arizona.  Some
storms will produce heavy rain and gusty winds. Meanwhile,
daytime temperatures will ease back to near or below average.

&&

.DISCUSSION...While 12Z sounding this morning at KTUS showed
precipitable water values lower than Sunday, water vapor satellite
showing moist plume south of the border is gradually encroaching
northward. Models in general agreement that high pressure aloft
will shift eastward increasing the southerly flow over Arizona
this week to help usher in the moisture. A couple of subtle
features seen on water vapor imagery should help boost storm
coverage but timing of these features is not agreed upon by model
solutions and has created a disparity in PoP guidance values into
Tuesday. As of noon, higher resolution models were more
consistent developing majority of storms south of I-10 this
afternoon and moving storms west or northwest through the evening
hours.

Storms are currently forming outside of those areas over the high
terrain from the Rim to the Chiricahuas right along the moisture
boundary shown on water vapor satellite which is coincident with
the instability gradient. The upper level support should ultimately
show favor to points farther south and west, and will keep that
trend going for the evening hours.

Models are actually in better agreement with thunderstorm chances
Tuesday night and Wednesday as a more significant feature moving
north out of Mexico, or at least a portion of it, takes aim on
southeast Arizona to enhance thunderstorm chances. Continued
southerly flow the rest of the work week and into the weekend
will keep scattered thunderstorms in the forecast, and nighttime
storms are also a possibility in abundant moisture. The moisture
and storms should keep daytime temperatures at or below average.

&&

.AVIATION...Valid through 22/00Z.
SCT-BKN clouds this afternoon and evening with bases around 8k-12k
ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to
scattered TSRA/SHRA to continue to develop this afternoon, with the
mountains south and east of KTUS being the favored areas initially
before spreading to the west/northwest through the evening. WLY/NWLY
SFC winds generally remaining less than 12 kts, except for around
thunderstorms where gusty outflows will be possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be better suited for shower and
thunderstorm development this week as flow aloft becomes more
southerly and increases moisture across the area. Some storms will
be capable of producing heavy rainfall. Terrain driven 20-ft winds
persist at less than 15 mph, except in and around thunderstorms
where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

KD/JKP

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 20, 4:09 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST MON AUG 20 2018

AZZ504-507-514-210000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
409 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 500 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Tanque Verde, or 26 miles east of Tucson, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rita Ranch and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3228 11050 3214 11036 3191 11059 3211 11080
TIME...MOT...LOC 2309Z 049DEG 10KT 3217 11050

LEINS
Special weather statement, Aug 20, 4:11 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
411 PM MST MON AUG 20 2018

AZZ504-507-514-210000-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
411 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
500 PM MST...

At 411 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Tanque Verde, or 16 miles east of Oro Valley, moving
southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde, Catalina Foothills, Sabino Canyon, Mount
Lemmon/Summerhaven, Seven Falls and Saguaro National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11069 3228 11050 3211 11080 3233 11095
TIME...MOT...LOC 2311Z 049DEG 10KT 3238 11069

LEINS
Special weather statement, Aug 20, 4:57 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
457 PM MST MON AUG 20 2018

AZZ504-507-508-513-514-210100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
457 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 600 PM MST...

At 456 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to 17 miles east of
Littletown to 7 miles northeast of Benson. Movement was south at 10
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tucson, Benson, Littletown, Drexel-Alvernon, Tanque Verde, Kartchner
Caverns State Park, Rita Ranch, Vail, Davis-Monthan Air Force Base,
I-10 And Texas Canyon, Saint David, Seven Falls, Mescal, Saguaro
National Park East, St. David and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3217 11095 3192 11063 3181 11023 3209 11004
      3221 11046 3238 11073
TIME...MOT...LOC 2356Z 353DEG 9KT 3233 11078 3213 11058 3202 11020

LEINS
Special weather statement, Aug 20, 5:12 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST MON AUG 20 2018

AZZ503-504-515-210115-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
512 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 615 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Tubac, or 13 miles southwest of Green Valley,
moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tubac, Junction Of Highway 286 And Arivaca Road, Arivaca Lake,
Arivaca and Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 11146 3188 11160 3189 11111 3161 11104
      3144 11142
TIME...MOT...LOC 0012Z 060DEG 11KT 3175 11121

LEINS
Special weather statement, Aug 20, 5:31 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
531 PM MST MON AUG 20 2018

AZZ507-513-210100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
531 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
600 PM MST...

At 531 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or 9 miles north of Sierra Vista, moving southwest at
5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Huachuca City, Fort Huachuca and Whetstone.

LAT...LON 3181 11026 3161 11024 3156 11044 3183 11044
TIME...MOT...LOC 0031Z 067DEG 4KT 3169 11033

GL
Special weather statement, Aug 20, 5:47 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
547 PM MST MON AUG 20 2018

AZZ504-507-513-210145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
547 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
645 PM MST...

At 546 PM MST, Doppler radar was tracking a strong thunderstorm near
Summit, or 13 miles south of Tucson. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tucson, Sahuarita, East Sahuarita, Littletown, Drexel-Alvernon,
Summit, South Tucson, Rita Ranch, San Xavier Mission, Vail, Corona De
Tucson and Tucson International Airport.

LAT...LON 3204 11061 3187 11072 3198 11107 3222 11096
TIME...MOT...LOC 0046Z 109DEG 3KT 3204 11087

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:04 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 20, 5:12 PM MSTSpecial Weather StatementTWCSanta Cruz63 min
Aug 20, 5:31 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 20, 5:47 PM MSTSpecial Weather StatementTWC58 min
Aug 20, 5:57 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 20, 6:11 PM MSTDust Storm AdvisoryTWCPima, Pinal2 hr
Aug 20, 6:31 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 20, 6:33 PM MSTFlash Flood WarningTWCPima2 hr
Aug 20, 6:45 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 20, 6:53 PM MSTSpecial Weather StatementTWCPima67 min
Aug 20, 7:04 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 21, 4:01 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 21, 4:10 AM MSTSpecial Weather StatementTWCGraham50 min
Aug 21, 1:30 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Aug 21, 2:39 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 21, 2:59 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 21, 3:14 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 21, 4:02 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.